Hail, Greene
- When
- April 3, 4:04 PM CST to 4:05 PM CST
- Where
- Greene County, 0.69 mi N of Snoddy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.040, -87.880
Quarter size hail reported near the intersection of Joseph Wilder Road and Highway 191.
A persistent zone of deep layer shear over the Gulf Coast region and moderate mid level lapse rates produced conditions somewhat favorable for large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A persistent zone of deep layer shear over the Gulf Coast region and moderate mid level lapse rates produced conditions somewhat favorable for large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 3, 2:59 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 359 PM CDT Mon Apr 3 2023 ...New LONG TERM... .SHORT TERM... (This afternoon through Tuesday) Issued at 136 PM CDT MON APR 3 2023 The remaining showers continue to move out of the area as forcing associated with the shortwave is becoming more focused over the Mid- Atlantic region. Conditions for the remainder of the day will be influenced by a northwest to southeast oriented warm front lifting northward across south-central Mississippi and south Alabama. Dewpoints in the upper 60s to lower 70s will develop across the southern and southwestern portions of the area this afternoon as temperatures warm into the lower 80s. Cooler air and more clouds will be in place across the northeastern half of the area where high temperatures are expected to remain in the upper 60s to mid 70s. In the warmer air across the southwest, robust instability is expected to develop throughout the afternoon with MLCAPE around 2500 J/kg. Marginally strong mid-level flow will support eff. bulk shear values around 40 kts. Enough low-level moisture remains in place to support at least isolated convection this afternoon which could become strong due to the unstable airmass set to develop. However, subsidence in the wake of the exiting shortwave and perhaps too much dry air aloft could limit any additional storms from developing in the first place, making this very much a conditional threat. Any isolated convection that develops along the theta-e gradient this afternoon will need to be watched closely for a threat of damaging winds up to 60 mph and quarter size hail. Support will wane this evening as instability decreases with dry and mild conditions expected after midnight. Moist and cooler conditions in the east may result in patchy fog development tonight. The heat is activated tomorrow as we remain on the western periphery of a building subtropical ridge producing height rises across the area. Rising thicknesses suggest highs will reach the mid to upper 80s tomorrow with clouds decreasing through the afternoon. 86/Martin && .LONG TERM... (Tuesday night through next Sunday) Issued at 313 PM CDT MON APR 3 2023 Models continue to show a slow moving cold front approaching the area late Wednesday night/early Thursday morning. There remains a chance of thunderstorms Wednesday afternoon, but lack of height falls and the potential for a warm nose aloft keep confidence low on the potential for any severe storms. The front moves into the area early Thursday, and eventually stalls as it hangs up in southwesterly flow. Convergence along the front and upper level impulses will keep an axis of rainfall across the area, mainly in the northwest through Thursday. A shortwave will bring more widespread rain through at least Saturday, before drier air arrives. There is some disagreement within models on how quickly the shortwave arrives and clears the area. This could lead to rain lingering into Sunday. 14 Previous long-term discussion: (Tuesday night through Sunday) Issued at 332 AM CDT MON APR 3 2023 A potent mid-latitude cyclone will move northeastward across the Upper Midwest Tuesday night, eventually occluding as it moves near the Boundary Waters and Lake Superior into adjacent portions of western Ontario Wednesday and Wednesday night. Meanwhile strong ridging will extend from the eastern Gulf up the East Coast. Southerly winds ahead of this system will result in warm overnight lows Tuesday night. The cold front and associated pre-frontal moisture axis/precipitation continue to trend slower due to the downstream ridging, with the front itself now not arriving in our far northwest counties until midnight or later Wednesday night. Another very warm day is expected Wednesday with southerly winds and dry air aloft. CAPE values will be around 1000 to 1500 J/kg Wednesday afternoon with 0-6 km bulk shear values around 50 kts but 0-3km and 0-1km shear will be weak with flow parallel to the front. This may allow for a conditional risk of isolated severe storms with damaging winds/hail in our far northwest counties Wednesday afternoon and evening, but convective development ahead of the front is uncertain given the lack of height falls. Guidance is also inconsistent regarding initiation with some members indicating precipitation remaining mostly post-frontal. Given these factors and the lack of run to run consistency, probability of severe storms appears too low to mention in the HWO at this time. Will continue to monitor as we get in range of the HREF. A 1032mb post-frontal surface high will allow the front to continue to sag southeastward through the area Thursday despite the ridge aloft and upper-level flow parallel to the front. Weak waves in the southwest flow aloft as well as isentropic lift over the front will result in continued chances for showers and isolated storms, but the stronger shear will remain behind the front. A very strong southeast to northwest gradient in high temperatures will be present with 80s in the southeast counties and temperatures struggling to reach 60 in the far northwest. A relative lull in precipitation appears to occur Thursday evening, before another disturbance in the southwest flow aloft causes an increase in light rain late Thursday night into Friday. Meanwhile high pressure moving eastward will also result in a CAD wedge building down towards the area, with easterly winds at the surface veering to southwesterly aloft aiding the isentropic lift. Highs have trended down for Friday and Saturday and may need to be lowered further depending on coverage of precipitation and strength of the wedge, with another shortwave causing an uptick in stratiform rain Saturday and Saturday night. Some drier air begins to move in Sunday but there is some spread in the guidance regarding how quickly that occurs. Thankfully there are no severe storm concerns for Easter weekend but it will be dreary at times. 32/Davis && .AVIATION... (18Z TAFS) Issued at 136 PM CDT MON APR 3 2023 A mixed bag of MVFR and VFR conditions will continue this afternoon, but the trend should favor gradual improvement as the shortwave moves further east of the area. There's a small risk for isolated convective development this afternoon near the southern terminals, but minimal coverage is expected so did not mention in the TAF. Moist, low-level conditions and warm advection will result in the development of MVFR/IFR ceilings again tonight and perhaps some patchy fog through the early morning hours. Improvement will be slow tomorrow morning, but could see some sites return to VFR by late in this TAF cycle. 86/Martin && .FIRE WEATHER... Drier conditions return for Tuesday and Tuesday night. Minimum RH values will fall into the 45 to 60 percent range, with increasing southerly 20ft winds around 8 to 12 mph. Rain returns from the northwest Wednesday/Wednesday night, but the southeast half of the area should remain dry Wednesday afternoon with RH values around 40 to 45 percent and southerly 20ft winds around 10 to 16 mph. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 58 84 64 86 / 20 10 10 20 Anniston 61 84 65 87 / 20 10 10 10 Birmingham 64 86 67 87 / 20 10 10 20 Tuscaloosa 65 87 68 87 / 20 10 0 30 Calera 65 85 66 87 / 20 10 0 20 Auburn 64 83 64 87 / 20 10 10 10 Montgomery 66 87 65 88 / 20 10 0 10 Troy 68 88 66 88 / 20 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...86 LONG TERM....14 AVIATION...86
Hazardous Weather Outlook National Weather Service Birmingham AL 322 AM CDT Mon Apr 3 2023 ALZ011>015-017>050-041130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 322 AM CDT Mon Apr 3 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. The air mass will become increasingly unstable across west and south Alabama this afternoon and evening. Thunderstorm coverage will be very limited, but any storm that develops has the potential to become severe, producing damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Birmingham AL
418 PM CDT Mon Apr 3 2023
ALZ022-031-032145-
Greene AL-Pickens AL-
418 PM CDT Mon Apr 3 2023
...A strong thunderstorm will impact portions of southeastern Pickens
and northwestern Greene Counties through 445 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aliceville, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aliceville, Union, Benevola, Mantua, Snoddy, Pleasant Ridge and
Lewiston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3315 8787 3297 8785 3294 8817 3295 8817
3297 8816 3298 8817 3299 8817 3300 8818
3312 8819
TIME...MOT...LOC 2118Z 264DEG 26KT 3305 8809
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
75 LinharesThe Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
2 hail. Local standard time, as filed.
Quarter size hail reported near the intersection of Joseph Wilder Road and Highway 191.
Quarter size hail reported in the city of Montgomery.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093454, 1093455.